MAUDE Adverse Event Report: NUVASIVE INC NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE INC NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 16026545
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Pain (1994)
Date of Event 12/28/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This was reported from a clinical study therefore no product was returned and no images were provided therefore the complaint cannot be confirmed.Review of the reported event identified excessive length of screw was utilized breaching the vertebral body and was deteremined to be the root cause of the post-operative new pain and considered an unintended use error.No additional investigation can be completed.Labeling review: "potential adverse events and complications as with any major surgical procedures, there are risks involved in spinal/orthopedic surgery.Potential risks identified with the use of this system, which may require additional surgery, include: neurological, vascular or visceral injury.Pain, discomfort or abnormal sensations due to the presence of the device.Nerve damage due to surgical trauma.Warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Care should be taken to ensure that all components are ideally fixated prior to closure.Pre-operative warnings 1.Only patients that meet the criteria described in the indications should be selected.2.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.Care should be used during surgical procedures to prevent damage to the devices and injury to the patient.Method of use please refer to the surgical technique for this device.Information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at +1-800-475-9131.You may also email: info@nuvasive.Com." 9402506-en h-2022-06 h3 other text : no product returned.
 
Event or Problem Description
It was reported in a clinical study that a patient underwent an extreme lateral interbody fusion at l3/5 on (b)(6), 2022.On (b)(6), 2022 a ct revealed there was a left l4 pedicle breach corresponding with left leg pain.Treatment was removal of left-sided screws on (b)(6), 2023.
 
Additional Manufacturer Narrative
This complaint was created from the ams in xlif clinical study complications report review where no product fault was alleged.Review of the reported event identified the placed screw breached the vertebral pedicle indicating excessive length of screw utilized or malplacement during index procedure, so a procedural error was determined to be the root cause of the post-operative new pain and pedicle breach and related to surgical technique.No additional investigation required.Manufacturing review: no lot code information was provided so a complete manufacturing review could not be completed.Although review of ncmr records and similar events notes no non-conformances with respect to material type, treatments or dimensions that may have caused or contributed to this mode of failure.Labeling review: "contraindications¿contraindications include but are not limited to 5.Patients with inadequate bone stock or quality.6.Patients with physical or medical conditions that would prohibit beneficial surgical outcome." "potential adverse events and complications as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include.Damage to blood vessels, spinal cord or peripheral nerves.Loss of sensory and/or motor function.Permanent pain and/or deformity." ".Potential risks identified with the use of this system, which may require additional surgery, include.Neurological, vascular or visceral injury.Decrease in bone density due to stress shielding, pain, discomfort or abnormal sensations due to the presence of the device, nerve damage due to surgical trauma.Paralysis." "warnings, cautions and precautions.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants." ".Iliac screws have a single lead thread on the shaft and must be used with single lead taps to ensure proper purchase in bone." ".K-wire should be removed when screw has reached the posterior wall of the pedicle to avoid kink in tip.Ensure the k-wire is not advancing as the path is created over the k-wire.Use lateral fluoroscopy to properly manage the k-wire during pedicle preparation to confirm proper placement and avoid anterior advancement of the k-wire." ".Care should be taken to insure that all components are ideally fixated prior to closure." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery." "pre-operative warnings 1.Only patients that meet the criteria described in the indications should be selected.2.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "post-operative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." "method of use please refer to the surgical technique for this device." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at." 9401879-en p-12/2018.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key18507506
Report Number2031966-2024-00018
Device Sequence Number14572529
Product Code NKB
UDI-Device Identifier00887517556639
UDI-Public887517556639
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K223181
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/19/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number16026545
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2023
Supplement Date Received by Manufacturer03/19/2024
Initial Report FDA Received Date01/12/2024
Supplement Report FDA Received Date03/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1225260P2 INTERBODY
Outcome Attributed to Adverse Event Required Intervention;
Patient SexPrefer Not To Disclose